Florida, 2018

Damaging Winds in Florida, May 16, 2018

May 16, 2018 · NWS JAX · 4 events in 2 counties and zones

A persistent upper level low across the NE Gulf of Mexico began to lift NE with a lobe of strong mid level energy overspreading the area from west to east. This energy enhanced thunderstorms that developed along the west coast sea breeze and east coast sea breeze mergers in the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A persistent upper level low across the NE Gulf of Mexico began to lift NE with a lobe of strong mid level energy overspreading the area from west to east. This energy enhanced thunderstorms that developed along the west coast sea breeze and east coast sea breeze mergers in the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 16, 1:48 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 16, 1:48 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
248 PM EDT Wed May 16 2018

.NEAR TERM /Through Thursday/...
The low pressure system over the Gulf of Mexico will be drawn
northward today with it's movement eastward being restricted by
the persistent and anomalous ridge along the eastern conus and
western Atlantic. A significant amount of moisture will continue
to pump into the region with the deep southerly flow, resulting in
cloudy skies and numerous showers and scattered storms through
Thursday. Rainfall amounts over this period are expected to be as
high as 1.5 to 2 inches in some areas through Thursday, bringing
the potential risk of water pooling over roads in areas where the
ground has already previously been soaked by rain.

Storms will continue to move across the area to the north at a
fairly good clip of 20-30 mph this afternoon, with storm
development diminishing in the central and eastern parts of the
forecast area overnight but remaining fairly strong along the
western areas closest to the Gulf coast. Model forecasts indicate
conditions for Thursday to be similar to today, with a few strong
storms possible and the largest risks being from winds during
convective downbursts.

Afternoon high temperatures for both today and Thursday will
reach into the low to mid 80s. Overnight lows are expected to be
in the high 60s inland and in the low 70s along the coast.

.SHORT TERM /Thursday Night Through Friday Night/...
Strong upper ridging will remain centered near Bermuda through the
short term period. This blocking pattern will keep upper level
troughing over the region, and unsettled weather is forecast to
continue. Showers and storms are forecast to be ongoing,
especially across the eastern half of the region. These showers
and storms will push offshore, with mainly dry conditions after
midnight. Deep south to southwesterly flow will continue, but
slightly drier air will work its way into the area on Friday. The
deep plume of moisture is forecast to push offshore, and this will
lead to slightly lower rain chances. Showers and storms will move
inland from the Gulf coast in the late morning to early
afternoon, then push towards the east coast through the mid to
late afternoon. An east coast sea breeze is also forecast to
develop, and a few strong storms are forecast along this
convergence area between I-95 and Highway 301. The main threat
will be gusty winds.

Overnight lows Thursday and Friday night will be in the mid to
upper 60s across the interior and near 70 along the coast. Highs
on Friday will be in the low to mid 80s.

.LONG TERM /Saturday Through Wednesday/...
Upper level shortwave over the Ohio Valley on Saturday is forecast
to move off to the northeast, with just a broad weakness remaining
over the northeastern Gulf and Southeast states. The strong and
stacked ridge over the western Atlantic is forecast to shift
slowly westward. A shortwave is forecast to rotate around the
western side of the ridge, and push into the region on Sunday. A
more south to southeasterly flow pattern is then forecast to
prevail early next week. At least weak upper troughing is forecast
to continue through the middle of next week, with scattered to
numerous showers and storms expected each afternoon. Highs are
forecast to be near normal, with overnight lows warmer than
normal.

&&

.AVIATION...
MVFR/IFR conditions are possible in the afternoon and evening as
storms move through the area towards the north at about 20 knots.
Conditions will improve to VFR overnight with the possibility of
lowering ceilings in the early AM. The Gainesville area should
continue to expect showers and storms overnight and into tomorrow.

&&

.MARINE...
With upper level low pressure persisting over the northeastern
Gulf of Mexico, southerly to southeasterly flow will continue
over the waters through the rest of the week. SCEC conditions will
continue to return periodically throughout the week and into the
weekend.

Rip Currents: Moderate Risk

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  66  82  66  85 /  60  60  30  60
SSI  72  81  71  80 /  50  60  30  40
JAX  68  85  68  85 /  40  60  20  60
SGJ  68  83  68  82 /  50  60  30  60
GNV  67  84  67  85 /  50  60  20  60
OCF  67  84  67  85 /  40  60  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Corless/Kennedy/Zibura

In the hours before

Special weather statement, May 16, 2:22 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
322 PM EDT WED MAY 16 2018

GAZ132-149-150-163-162015-
Ware GA-Atkinson GA-Clinch GA-Coffee GA-
322 PM EDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COFFEE...EASTERN
ATKINSON...NORTHWESTERN WARE AND NORTHWESTERN CLINCH COUNTIES UNTIL
415 PM EDT...

At 322 PM EDT, Doppler radar was tracking a strong thunderstorm near
Homerville, moving north at 20 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Homerville, Pearson, Cogdell, Millwood and Axson.

LAT...LON 3103 8267 3102 8288 3141 8295 3142 8264
TIME...MOT...LOC 1922Z 177DEG 17KT 3110 8278

PETERSON
Special weather statement, May 16, 2:25 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
325 PM EDT WED MAY 16 2018

FLZ023-030-031-GAZ164-162000-
Baker FL-Union FL-Bradford FL-Charlton GA-
325 PM EDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADFORD...SOUTHERN
BAKER...NORTHEASTERN UNION AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL
400 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanderson, or 10 miles north of Raiford, moving northeast at 30 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Lake Butler, Raiford, Macclenny, Glen St. Mary, Sanderson, Ellerbee
and Johnstown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2997 8234 3027 8245 3047 8218 3016 8206
TIME...MOT...LOC 1925Z 230DEG 25KT 3022 8226

ZIBURA
Special weather statement, May 16, 2:48 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
348 PM EDT WED MAY 16 2018

GAZ132-149-162030-
Atkinson GA-Coffee GA-
348 PM EDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COFFEE AND WESTERN
ATKINSON COUNTIES UNTIL 430 PM EDT...

At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Pearson, moving north at 20 mph.

Excessive cloud-to-ground lightning and wind gusts of 45 to 55 mph
can be expected along with possible minor damage.

Locations impacted include...
Douglas, Pearson, Willacoochee, Broxton and Ambrose.

LAT...LON 3147 8314 3147 8312 3151 8308 3156 8306
      3161 8306 3162 8287 3124 8282 3122 8305
      3128 8303 3131 8306 3134 8307 3136 8310
      3139 8311 3140 8314 3143 8314 3146 8315
TIME...MOT...LOC 1948Z 167DEG 17KT 3131 8295

PETERSON
Special weather statement, May 16, 2:49 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EDT WED MAY 16 2018

FLZ025-032-162015-
Inland Duval FL-Clay FL-
349 PM EDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND SOUTHWESTERN DUVAL
COUNTIES UNTIL 415 PM EDT...

At 349 PM EDT, Doppler radar was tracking strong thunderstorms
centered near Middleburg, moving northeast at 30 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Orange Park, Green Cove Springs, Middleburg, Maxville, Fleming
Island, Ortega, Oakleaf Plantation, Bellair-Meadowbrook Terrace,
Cecil Field and Doctors Inlet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2986 8184 3013 8204 3027 8205 3029 8203
      3033 8171 3012 8167 3004 8169 3002 8168
      3000 8165 2988 8163
TIME...MOT...LOC 1949Z 241DEG 26KT 3000 8187

ZIBURA
Special weather statement, May 16, 3:13 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
413 PM EDT WED MAY 16 2018

FLZ023>025-032-033-125-GAZ164-162045-
Inland Duval FL-Baker FL-Inland Nassau FL-Coastal Duval FL-Clay FL-
Inland St. Johns FL-Charlton GA-
413 PM EDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN NASSAU...NORTHWESTERN ST.
JOHNS...NORTHEASTERN BAKER...NORTHEASTERN CLAY...DUVAL AND
SOUTHEASTERN CHARLTON COUNTIES UNTIL 445 PM EDT...

At 412 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles northwest of St. George to near
Fleming Island. Movement was northeast at 45 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Jacksonville, Orange Park, Hilliard, Callahan, Jacksonville
International Arpt, Mandarin, Fruit Cove, Arlington, Baymeadows and
Cisco Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3015 8144 2996 8176 3055 8229 3057 8224
      3057 8222 3058 8221 3074 8184
TIME...MOT...LOC 2012Z 213DEG 48KT 3063 8221 3005 8173

ZIBURA
Special weather statement, May 16, 3:15 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
415 PM EDT WED MAY 16 2018

FLZ032-033-037-038-125-133-138-162100-
Coastal Flagler FL-Coastal St. Johns FL-Putnam FL-Inland Flagler FL-
Coastal Duval FL-Clay FL-Inland St. Johns FL-
415 PM EDT WED MAY 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN FLAGLER...ST. JOHNS...
EASTERN PUTNAM...EAST CENTRAL CLAY AND SOUTHEASTERN DUVAL COUNTIES
UNTIL 500 PM EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm over
San Mateo, or over East Palatka, moving northeast at 35 mph.

Wind gusts of 40 to 50 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Palm Coast, Saint Augustine, Palatka, Green Cove Springs, Crescent
City, Pomona Park, Hastings, East Palatka, Andalusia and World Golf
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2942 8157 2995 8175 3019 8138 2958 8119
TIME...MOT...LOC 2015Z 207DEG 28KT 2964 8155

ZIBURA

The radar

The Jacksonville radar (KJAX), 61 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Johns

When
May 16, 3:45 PM EST
Where
St. Johns County, 1.51 mi SSW of Sampson
Measured
45 kt (52 mph) estimated gust
Property damage
$100
Reported by
Broadcast Media
Coordinates
30.000, -81.410

A tree was blown down across International Golf Parkway about 1 mile west of U.S. Highway 1. The time of damage was based on radar. The cost of damage was unknown but it was estimated for the inclusion of the event in StormData.

Thunderstorm Wind, Flagler

When
May 16, 4:25 PM EST
Where
Flagler County, 1.93 mi WSW of Relay Wildlife Area
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
29.310, -81.270

Multiple trees limbs were blown down with wind estimated between 50-60 mph.

Thunderstorm Wind, Flagler

When
May 16, 4:30 PM EST
Where
Flagler County, Codys Corner
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.340, -81.310

Downburst winds blew down multiple trees and tore a section of a metal roof off with parts of the rafters attached from a pole barn in Codys Corner, near State Road 11 and County Road 304.

Thunderstorm Wind, Flagler

When
May 16, 4:50 PM EST
Where
Flagler County, 0.69 mi S of Palm Coast Parkway
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.550, -81.210

A billboard sign was blown down near Interstate 95 and Old Kings Road. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750294, 750295, 750296, 750297.